Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 7:42 PM EDT for Nassau County, New York. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 7:42 PM EDT (23:42 UTC)
- Expired
- May 31, 2002, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Nassau County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:05 PM EDT | Hail 0.75 | Carle Place, NY | |
| May 31, 8:37 PM EDT | Hail 0.75 | Port Washington, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 312342 SVROKX NYC059-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 742 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 830 PM EDT. * AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SANDS POINT...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... PORT WASHINGTON AND MANHASSET AROUND 750 PM. MANHASSET AND MINEOLA AROUND 755 PM. BROOKVILLE AND WESTBURY AROUND 800 PM. OYSTER BAY AROUND 805 PM. SYOSSET AND WOODBURY AROUND 810 PM. PLAINVIEW AROUND 815 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE GLEN OAKS AND HICKSVILLE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR NORTHEAST NEW JERSEY. LAT...LON 4088 7377 4074 7371 4066 7346 4090 7349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 31, 3:05 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 305 PM EDT FRI MAY 31 2002 SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN FAIR WX OVER THE WEEKEND. MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO BUILD TO AROUND 5 FT THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355. NONE. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:15 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 45 min |
| May 31, 7:18 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York, Queens | 27 min |
| May 31, 7:25 PM EDT | Tornado Warning | OKX | Putnam | 35 min |
| May 31, 7:39 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.